Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 71, NWS Lake Charles, LA

October 12, 2014Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 12, 2014, 4:33 PM CDT for Jasper County, Tyler County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2014, 4:33 PM CDT (21:33 UTC)
Expired
Oct 12, 2014, 5:15 PM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 149 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 4:45 PM CDTHAIL 1.751 Se Chester, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS54 KLCH 122133
SVRLCH
TXC241-457-122215-
/O.NEW.KLCH.SV.W.0071.141012T2133Z-141012T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES EBENEZER...
  NORTHWESTERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...ROCKLAND...COLMESNEIL...CHESTER...

* UNTIL 515 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...15 MILES SOUTH OF CHESTER...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM... WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3102 9465 3106 9457 3104 9445 3112 9408
      3111 9406 3067 9458 3068 9459 3085 9463
      3088 9462 3089 9464 3100 9467
TIME...MOT...LOC 2133Z 223DEG 41KT 3074 9466

$$

LANDRENEAU
1 follow-up statement
929 
WWUS54 KLCH 122152
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 PM CDT SUN OCT 12 2014

TXC241-457-122215-
/O.CON.KLCH.SV.W.0071.000000T0000Z-141012T2215Z/
TYLER TX-JASPER TX-
452 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN JASPER AND NORTHWESTERN TYLER COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CHESTER..MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLMESNEIL...ROCKLAND AND EBENEZER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3102 9465 3106 9457 3104 9445 3112 9408
      3111 9406 3078 9445 3078 9461 3085 9463
      3088 9462 3089 9464 3100 9467
TIME...MOT...LOC 2152Z 223DEG 41KT 3093 9451

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:41 PM CDT, 52 minutes earlier.

Area forecast discussion, Oct 12, 3:41 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
341 PM CDT SUN OCT 12 2014

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN INTENSIFYING STORM SYSTEM IN THE FORM
OF A STRENGTHENING SHORTWAVE CROSSING THE ROCKIES THIS AFTERNOON...
WHILE SFC ANALYSIS SHOWS ITS SFC REFLECTION DEVELOPING OVER SERN
CO. CLOSER TO HOME OUR PESKY FRONTAL BOUNDARY IS NOTED FROM THE MS
DELTA ACROSS THE ARKLATEX TO SERN TX. LOCAL 88DS SHOW CONVECTION
GRADUALLY INCREASING IN COVERAGE MAINLY INLAND...WITH SOME RATHER
STRONG STORMS NOTED OVER INTERIOR SERN TX.

NO SIGNIFICANT CHANGES TO INHERITED GRIDS/ZONES/FORECAST THINKING
THIS AFTERNOON. SMALL RAIN CHANCES REMAIN IN THE FORECAST FOR
TONIGHT...INITIALLY IN THE FORM OF LINGERING AFTERNOON CONVECTION
AND OVERNIGHT AS ACTIVITY BEGINS TO FIRE IN ADVANCE OF THE
APPROACHING SHORTWAVE.

STILL EXPECTING AN ACTIVE WEATHER DAY ON MONDAY AS A SQUALL LINE IS
PROGGED TO DEVELOP TO OUR WEST IN AN AREA OF STRONG LOW-LEVEL
JETTING AND ENHANCED MOISTURE AHEAD OF THE STORM SYSTEM ALOFT
TOMORROW MORNING. THIS LINE IS FORECAST TO CROSS THE TX ZONES
DURING THE LATE MORNING...CNTL 1/3 OF THE FORECAST AREA EARLY
AFTERNOON AND FINALLY DEPART THE ATCHAFALAYA ZONES BY LATE
AFTERNOON. NO CHANGES TO SEVERE WEATHER POTENTIAL...WITH DAMAGING
WIND GUSTS AND A FEW TORNADOES REMAINING THE PRIMARY THREATS.
IT SHOULD ALSO BE NOTED THAT MONDAY LOOKS TO BE A BREEZY DAY AS A
TIGHT PRESSURE GRADIENT AHEAD OF THE ATTENDANT SFC LOW WILL ALLOW
FOR SRLY WINDS APPROACHING ADVISORY STRENGTH ACROSS PARTS OF THE
AREA BY MID-DAY. THIS LOW WILL DRAG A COLD FRONT ACROSS THE
FORECAST AREA TOMORROW AFTERNOON AND EVENING. SHOWERS/STORMS WILL
GRADUALLY DEPART THE AREA MONDAY NIGHT AS THE TROF AXIS/SFC FRONT
PASS AND DRIER AIR THROUGH THE COLUMN QUICKLY ENVELOPS THE REGION.

MAIN ISSUE THE REMAINDER OF THE FORECAST PERIOD STILL APPEARS TO
BE TEMPS AS RIDGING ALOFT/HIGH PRESSURE SFC DOMINATE THE WEATHER
MAP AND KEEP THE REGION DRY INTO NEXT WEEKEND. LOWS WILL RUN IN
THE MORE SEASONAL 50S THROUGH MID-WEEK...WITH SOME UPPER 40S
POSSIBLE NRN ZONES WEDNESDAY MORNING...WITH CAA DEVELOPING BEHIND
THE TROF. THE COOLEST DAY LOOKS TO BE TUESDAY WITH HIGHS MAINLY IN
THE MID 70S BEFORE THE HIGH SLIDES EWD AND RETURN FLOW INDUCES A
SLOW WARMUP THROUGH THE REMAINDER OF THE WEEK.

&&

.MARINE...
HAVE INSERTED CAUTION HEADLINES FOR THE WRN 2/3 OF THE WATERS FOR
TONIGHT INTO MONDAY AS THE GRADIENT TIGHTENS AHEAD OF THE FRONT
AND STRONGER WINDS ALOFT MIX DOWN. SCA CONDITIONS ARE EXPECTED
MONDAY NIGHT INTO TUESDAY ONCE THE FRONT PASSES AND CAA DEVELOPS
OVER THE NWRN GULF. THEREAFTER NO FLAGS ARE ANTICIPATED ON THE
COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  84  58  77  52 /  20  80  50  10   0
KBPT  77  84  57  77  53 /  20  80  40  10   0
KAEX  72  82  54  76  49 /  20  80  50  10   0
KLFT  74  86  58  77  52 /  20  80  70  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION FROM 1 AM CDT MONDAY THROUGH MONDAY
     AFTERNOON FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...
     WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&

25
Hazardous weather outlook, Oct 12, 4:50 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
450 AM CDT SUN OCT 12 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-131000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
450 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON
AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS SQUALL
LINE WITH DAMAGING WINDS POSSIBLE AS WELL AS ISOLATED TORNADOES.
THE STORM PREDICTION CENTER HAS PLACED THE AREA WITHIN A SLIGHT
RISK FOR SEVERE WEATHER. SHOWERS AND THUNDERSTORMS WILL RAPIDLY
DIMINISH WITH PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY.

GMZ450-452-455-470-472-475-131000-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
450 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A MODERATE
SOUTHERLY FLOW WILL REMAIN PLACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SWEEP ACROSS THE NORTHWEST GULF MONDAY
AFTERNOON AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS
SQUALL LINE. STRONG STRAIGHT LINE WINDS WILL BE POSSIBLE AS WELL
AS ISOLATED TORNADOES. THE STORM PREDICTION CENTER HAS PLACED THE
AREA WITHIN A SLIGHT RISK FOR SEVERE WEATHER. SHOWERS AND
THUNDERSTORMS WILL RAPIDLY DIMINISH WITH PASSAGE OF THE
FRONT...WHILE STRONG NORTHERLIES DEVELOP AND SEAS BUILD. A SMALL
CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY.

In the hours before

Special weather statement, Oct 12, 3:20 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SUN OCT 12 2014

TXZ259-260-122100-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
320 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
400 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST
AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JAMESTOWN...HARRISBURG...FARRSVILLE...WIERGATE...BURKEVILLE AND
MAYFLOWER.

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3115 9388 3116 9362 3108 9357 3092 9368
      3078 9391 3087 9402

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:20 PM CDTSpecial Weather StatementLCHNewton40 min
Oct 12, 3:30 PM CDTSevere Thunderstorm WarningLCHNewton39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.